Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

June 2, 2009Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2009, 4:53 PM MDT for Tooele County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 4:53 PM MDT (22:53 UTC)
Expired
Jun 2, 2009, 5:45 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 022253
SVRSLC
UTC045-022345-
/O.NEW.KSLC.SV.W.0008.090602T2253Z-090602T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE         
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS 
  WERE LOCATED OVER RURAL CENTRAL TOOELE COUNTY...MOVING NORTH AT 
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER RURAL CENTRAL TOOELE COUNTY THROUGH 545 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4095 11353 4093 11276 4027 11289 4032 11352
TIME...MOT...LOC 2250Z 187DEG 9KT 4048 11318

$$
1 follow-up statement
000 
WWUS55 KSLC 022330
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT TUE JUN 2 2009

UTC045-022345-
/O.CON.KSLC.SV.W.0008.000000T0000Z-090602T2345Z/
TOOELE UT-
530 PM MDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL TOOELE COUNTY...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DESTRUCTIVE WINDS IN APPROACHING 70 MPH. THESE STORMS 
WERE LOCATED OVER RURAL CENTRAL TOOELE COUNTY...MOVING NORTH AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER RURAL CENTRAL TOOELE COUNTY THROUGH 545 PM MDT...

LAT...LON 4095 11353 4093 11276 4027 11289 4032 11352
TIME...MOT...LOC 2328Z 187DEG 9KT 4058 11316

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:26 PM MDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 4:26 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT TUE JUN 2 2009

.SYNOPSIS...A CLOSED LOW WILL REMAIN ALONG THE WEST COAST THROUGH
THE WEEK WITH A SOUTHWEST FLOW ACROSS UTAH. THIS WILL CONTINUE TO BRING
A DRYING TREND TO THE AREA TONIGHT AND WEDNESDAY...WITH MOISTURE
STARTING TO RETURN THURSDAY.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE FORMED THIS AFTERNOON
ACROSS THE NORTHERN 3/4 OF THE FORECAST AREA. THESE STORMS HAVE
BEEN PRIMARILY PULSE-LIKE WITH INITIATION OVER THE HIGHER
TERRAIN...BUT INCREASED SOUTHWEST FLOW ACROSS THE AREA HAS LED TO
STORMS ENTERING THE VALLEYS MUCH SOONER IN THE DAY THAN YESTERDAY.
IN ADDITION...SOME CELLS HAVE SHOWN DECENT ORGANIZATION AND DEEP
CORES THAT WOULD BE EXPECTED TO PRODUCE QUARTER SIZE HAIL...THOUGH
MOST OF THESE CELLS HAVE BEEN IN PRIMARILY RURAL AREAS AND NO
REPORTS OF LARGE HAIL HAVE BEEN RECEIVED IN THE CWA AS OF 22Z.

A LOW PRESSURE SYSTEM SITTING OFF THE WEST COAST OF CALIFORNIA IS
RESPONSIBLE FOR THE SOUTHWEST FLOW ACROSS THE AREA...AS WELL AS
THE DRY AIR MOVING INTO THE STATE FROM THE SOUTH. IN THE FAR
SOUTHERN PARTS OF UTAH...THE DRIER AIR HAS KEPT THUNDERSTORM
ACTIVITY AT ZERO THIS AFTERNOON. THIS DRY AIR AT LOW LEVELS WILL
MOVE INTO PRETTY MUCH ALL OF THE CWA BY THE END OF
TOMORROW...THOUGH HIGH BASED THUNDERSTORMS WILL STILL BE POSSIBLE
AS THERE IS STILL PLENTY OF MOISTURE AVAILABLE AT 500MB AND ABOVE.
BECAUSE OF THE DRY SUB-CLOUD LAYER...ANY THUNDERSTORMS THAT FORM
ON WEDNESDAY AND THURSDAY WOULD BE MORE LIKELY TO PRODUCE GUSTY
WINDS THAN HEAVY RAINS.

THE LARGE LOW PRESSURE SYSTEM OFF THE COAST WILL BE SLOW TO MOVE
INLAND...WAITING UNTIL FRIDAY TO ENTER THE GREAT BASIN. THE ECMWF
AND GFS HAVE BEGUN TO COME TO SOME AGREEMENT CONCERNING THE TIMING
OF THIS LOW...BRINGING THE 500MB COLD POOL OVER THE FAR NORTHWEST
CORNER OF UTAH BY 12Z SATURDAY. FAIRLY STRONG UNIDIRECTIONAL SHEAR
ASSOCIATED WITH THIS APPROACHING SYSTEM MAY HELP TO PRODUCED MORE
ORGANIZED THUNDERSTORMS FRIDAY AND SATURDAY. HAVE INCREASED POPS
SLIGHTLY FOR THIS TIMEFRAME...BUT THE MODELS STILL HAVE
CONSIDERABLE DIFFERENCES AS FAR AS THE STRUCTURE OF THIS STORM IS
CONCERNED...ESPECIALLY IN THE AMOUNT OF MOISTURE THAT THE STORM
BRINGS INTO THE STATE...WITH THE GFS BEING THE MOISTER AND COOLER
OF THE TWO MODELS. ALSO INCREASED POPS ON SUNDAY AND MONDAY...AS
BOTH MODELS NOW HAVE A TRAILING SHORTWAVE THAT MOVES THROUGH THE
REGION IN THE WAKE OF THE LARGER CLOSED LOW. HOWEVER...THIS
FEATURE HAS CONSIDERABLY LOWER CONFIDENCE AT THIS POINT...AS THE
MODELS HAVE NOT BEEN PRODUCING IT ON A CONSISTENT BASIS FOR MANY
RUNS IN A ROW.

&&

.AVIATION...FOR THE SALT LAKE TERMINAL...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL CONTINUE THROUGH THIS AFTERNOON AND LINGER
INTO THE EVENING. THERE IS A 50 PERCENT CHANCE THAT GUSTY
ERRATIC WINDS FROM THESE STORMS WILL IMPACT THE TERMINAL BETWEEN
22Z AND 04Z. OUTSIDE OF THE STORM THREATS...NORMAL DIURNAL WIND
SHIFTS AND VFR CONDITIONS ARE EXPECTED.

&&

.FIRE WEATHER...SLOW MOVING THUNDERSTORMS WILL BRING A CHANCE OF
WETTING RAIN TO PARTS OF NORTHERN UTAH AND THE HIGHER TERRAIN OF
CENTRAL UTAH INTO TONIGHT. MOISTURE RECOVERY SHOULD BE GOOD TONIGHT
WITH EXCEPTION OF ALONG THE ARIZONA BORDER AND THE DESERTS OF WEST
CENTRAL UTAH.

GUSTY SOUTHWEST WINDS WILL BRING A DRYING TREND TO THE REGION DURING
THE MID WEEK AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM CURRENTLY
OFF THE CALIFORNIA COAST. THE COMBINATION OF DRYING RELATIVE
HUMIDITY LEVELS AND INCREASING WIND GUSTS WILL BRING CRITICAL
METEOROLOGICAL CONDITIONS ACROSS MUCH OF THE SOUTHERN TWO THIRDS OF
THE STATE...THOUGH FUELS WERE REPORTED TO NOT BE CRITICAL AT THIS
TIME. MOISTURE RECOVERY DURING THIS PERIOD WILL BE POOR ACROSS MUCH
OF SOUTHERN AND WESTERN UTAH.

THE AFOREMENTIONED LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE
GREAT BASIN DURING THE WEEKEND. RELATIVE HUMIDITY LEVELS WILL
INCREASE SLIGHTLY ALONG WITH THE COVERAGE OF SHOWERS AND
THUNDERSTORMS...WITH WINDS SLACKENING AS THE SYSTEM NEARS THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 2, 9:36 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT TUE JUN 2 2009

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
936 AM MDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST
COVERAGE DURING THE AFTERNOON HOURS. A FEW OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH
FLOODING. STORMS WILL BE MOST WIDESPREAD ACROSS THE NORTHERN AND
EASTERN PORTIONS OF THE AREA...WHILE A DRYING TREND WILL BEGIN FROM
THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DRYING TREND WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA
WEDNESDAY THROUGH THURSDAY...WITH GUSTY SOUTHWEST WINDS
ACCOMPANYING THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS
COULD STILL OCCUR THROUGH THURSDAY...WITH LOCALLY DAMAGING WINDS
POSSIBLE. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE GREAT
BASIN AT THE END OF THE WEEK AND INTO THE WEEKEND...BRINGING AN
INCREASED CHANCE OF STRONG THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 2, 4:37 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     29 NE CALLAO            40.21N 113.34W
06/02/2009  M69 MPH          TOOELE             UT   MESONET

&&

ES
Local storm report, Jun 2, 4:48 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
06/02/2009  M64 MPH          TOOELE             UT   MESONET

            SALT FLATS SENSOR.

&&

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:23 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Weber3 hr
Jun 2, 12:51 PM MDTSevere Thunderstorm WarningSLCEmery, Sevier54 min
Jun 2, 1:15 PM MDTFlash Flood WarningSLCWayne2 hr
Jun 2, 2:35 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch21 min
Jun 2, 4:20 PM MDTSevere Thunderstorm WarningSLCTooele40 min
Jun 2, 5:05 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.